Florida, 2018

Hail and Lightning Strike in Florida, June 26, 2018

June 26, 2018 · NWS JAX · 4 events in 4 counties and zones

Very light steering flow and a moist airmass promoted locally heavy rainfall in sea breezes storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Very light steering flow and a moist airmass promoted locally heavy rainfall in sea breezes storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 26, 8:03 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 8:03 AM EST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
903 AM EDT Tue Jun 26 2018

.UPDATE...

Weak surface high pressure will be over the region this
afternoon, yielding a fairly light flow. With this light flow,
expect the East coast sea breeze to be able to push inland, past
I95. The West coast sea breeze will also be able to press inland.
Convection will be initiated this afternoon due to diurnal
instability, with enhancement along the sea breeze boundaries. As
the sea breeze boundaries converge over NE FL later this
afternoon, anticipate a confluence of convection. In addition,
boundaries could be leftover from last evenings convection, that
would lead to additional focus mechanisms for storm development.
Since the flow is fairly light, heavy rainfall will be expected
with any storms that develop.

Highs in the mid 90s inland can be expected this afternoon, with
readings about 5 degrees cooler near the coast. Max heat index
values are expected to generally be in the 100 to 105 range.

&&

.AVIATION...

Convection will develop this afternoon. The East coast sea breeze is
expected to push West of Interstate 95 early this afternoon, which
will limit convection at coastal TAF sites. Further inland,
storms could become fairly numerous, especially late in the
afternoon into early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  73  94  75 /  10  20  30  20
SSI  87  77  91  78 /  10   0  30  20
JAX  92  74  94  75 /  50  10  40  30
SGJ  89  75  91  75 /  20  10  40  30
GNV  91  73  92  74 /  60  50  40  10
OCF  91  73  91  74 /  60  50  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 26, 1:26 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
226 PM EDT TUE JUN 26 2018

FLZ024-025-124-125-261915-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
226 PM EDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NASSAU AND CENTRAL
DUVAL COUNTIES UNTIL 315 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Riverside, or over Jacksonville, moving southwest at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, Jacksonville International Arpt, Arlington, Yulee,
Cisco Gardens, Ortega, Cecil Field, Oceanway, Normandy and San Marco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3032 8160 3019 8174 3019 8190 3038 8193
      3066 8163 3063 8148
TIME...MOT...LOC 1826Z 032DEG 14KT 3034 8169

NELSON

The radar

The Jacksonville radar (KJAX), 21 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Duval

When
June 26, 1:48 PM EST
Where
Duval County, 2.26 mi SE of Marietta
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.300, -81.750

A structure fire was the result of a lightning strike at 6300 Park Street. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Hail, St. Johns

When
June 26, 2:20 PM EST
Where
St. Johns County, 0.91 mi NE of Fruit Cove
Measured
0.75 in hail
Reported by
Public
Coordinates
30.110, -81.620

Heavy Rain, Alachua

When
June 26, 3:45 PM EST to 4:45 PM EST
Where
Alachua County, 2.83 mi SSE of La Crosse
Reported by
Mesonet
Coordinates
29.810, -82.390

A rainfall total of 3.80 inches was measured in 1 hour.

Heavy Rain, Hamilton

When
June 26, 4:15 PM EST to 7:00 PM EST
Where
Hamilton County, 2.48 mi ENE of Genoa
Reported by
Park/Forest Service
Coordinates
30.410, -82.790

The Suwanee River Water Management District office rain gauge measured 2.91 inches of rainfall.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769419, 769416, 769417, 769418.